MAUDE Adverse Event Report: STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060150
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported: "during impaction of the gtn nail, the strike plate broke at the threading into two pieces.The threads became lodged inside of the threaded strike plate attachment site on the targeter.Slowed down surgery".Procedure was completed successfully with no adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: physical examination of the returned device showed the strike plate to be broken and the threaded part of it remained stuck in the target device and could not be removed.The returned instruments show significant traces of intense and frequent use.Hitting marks are visible at the surface of the strike plate.The breakage surfaces of the strike plate showed the typical structure of a brittle fracture due to a bending overload and signs of torsion forces.Based on the above facts the root cause of the reported event was not related to a deficiency of the device but was rather linked to an inadequate handling by the user.The appearance and the extent of the damage indicated that the event was related to an intra-operative damage of the devices caused by not properly screwing the strike plate into the target device (no frictional connection between both units), which most likely had led to the breakage of the thread.In case of intended use such damage would not have occurred.Also, the device had been in use for a long time (manufactured in 2013), therefore it can be safely said that it had fulfilled its tasks in former surgeries as intended.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
STRIKE PLATE T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8804974
Report Number0009610622-2019-00550
Device Sequence Number11451789
Product Code LXH
UDI-Device Identifier04546540196088
UDI-Public04546540196088
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060150
Device Lot NumberK09F316
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer08/22/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date09/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1